Thursday, November 3, 2011

Serotonin syndrome can be the cause of excessive sweating - and this can be remedied WITHOUT ETS surgery

New Zealand's weekly publication The Listener recently published an article on the use of antidepressant drugs in New Zealand. These drugs are also known as selective serotonin re-uptake inhibitors (SSRIs), Tricyclic antidepressants (TCAs), and Monoamine Oxidase Inhibitors (MAOIs).

The SSRI medicines available in New Zealand are:
Citalopram (brand names: Cipramil, Celapram) · Escitalopram (brand name: Lexapro, Cipralex) · Fluoxetine (brand names: Fluox, Prozac, Apo-fluoxetine, Lovan, Plinzene, Flexetor, Fluohexal) · Fluvoxamine (brand name: Luvox) - not marketed · Paroxetine (brand name: Aropax) · Sertraline (brand name: Zoloft) · Venlafaxine (brand name: Efexor)

Tricyclic antidepressants available in New Zealand are:
Amitriptyline (brand name: Amitrip) . Clomipramine (brand name: Anafranil, Apo-clomipramine, Clopress) . Desipramine (brand name: Pertofran) . Doxepin (brand name: Anten) . Dothiepin (brand name: Dopress) . Imipramine (brand name: Tofranil) . Maprotiline (brand name: Ludiomil) . Mianserin (brand name: Tolvon) . Noritriptyline (brand name: Norpress) . Trimipramine (brand name: Tripress, Surmontil)

Other antidepressants available in New Zealand are:
Mirtazapine (brand name: Remeron) . Moclobemide (brand name: Aurorix, Apo-moclobemide) . Reboxetine (brand name: Edronax) . Tranylcypromine (brand name: Parnate)

Please note, there may be other antidepressant drugs available in NZ that are not listed above.

According to the issue of The Listener published for the week of October 22 - 28, 2011, the prescribing of antidepressants has grown 40% here in the past five years. Pharmac estimates that 400,000 New Zealanders, or 10% of the population, are on antidepressants.

So how does this relate to hyperhidrosis (excessive sweating) and ETS surgery?

Last year, I became aware that the use of antidepressant drugs can cause serotonin syndrome in some individuals. Serotonin syndrome is a potentially life threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.

A common symptom of serotonin syndrome is excessive sweating not caused by physical activity.

Other symptoms of serotonin syndrome include:
agitation, diarrhea, fever, mental status changes such as confusion or hypomania, muscle spasms (myoclonus), overactive reflexes (hyperreflexia), shivering, tremor, unco-ordinated movements (ataxia)

If you have taken or are taking an antidepressant drug and have begun to experience excessive sweating, then suspect serotonin syndrome as the cause and seek help from a caring medical professional.

Do not let anyone diagnose you with hyperhidrosis and talk you into having ETS surgery without having investigated the possibility of serotonin syndrome being the cause of your excessive sweating.

The Kiwi ETS Group is aware of at least one New Zealander who had ETS with Dr Murray MacCormick for short-duration, excessive facial sweating that developed in middle-age. After having ETS, the patient went on to develop debilitating compensatory sweating that soaks through their clothes daily - a not uncommon side effect of ETS. An Auckland dermatologist who reviewed the patient's medical history post-ETS surgery concluded that they believed the patient had not been afflicted with hyperhidrosis but had in fact been suffering from serotonin syndrome as a result of the high dose of Aropax (an antidepressant) they had been taking over a two-year period before they had ETS surgery. Other typical symptoms of serotonin syndrome the patient had displayed were tremor and ongoing diarrhea.

A gradual adjustment in the dosage of Aropax this patient was taking, or a change in drug therapy, would likely have addressed the antidepressant side effects (serotonin syndrome) the patient was evidently experiencing. Instead, Dr Murray MacCormick, a private surgeon, diagnosed hyperhidrosis and performed ETS, irreversibly cauterising the patient's nervous system.

ETS is considered an absolute last resort option for someone with primary hyperhidrosis (not this patient) where all other alternative and less invasive treatments have been tried and failed (not this patient).

You can read more about the causes, symptoms, risks of, and treatments for serotonin syndrome here: